By Alan J. Bauman, M.D. –
Medications that your doctor prescribes are used to maintain your health or treat a specific medical condition, but they can come with unwanted side effects. Some drugs trigger hair growth in unwanted areas, changes in color or texture, or cause hair loss.
Like any other type of hair loss, drug-induced hair loss can have a detrimental affect on your confidence and self-esteem. Thankfully, in the vast majority of cases, the hair loss issue resolves once the medication is discontinued. For some patients who are on certain medications for the long term or who are also experiencing hereditary hair loss, otherwise known as male or female pattern hair loss, the battle may become slightly tougher to fight.
The type of drug, dosage and underlying conditions may influence the severity of hair loss and the prognosis. Some drugs, like chemotherapy agents, cause immediate hair loss beginning within a few days or weeks of taking the medication. However, the most common type of drug-induced hair loss starts 8-16 weeks after starting the medication.
As a hair loss expert and board certified hair restoration surgeon, the most common classes of medications I see that tend to trigger hair loss are: anti-cholesterol medications—especially statins, blood pressure lowering medications like beta-blockers, mood modulators such as anti-depressants or anti-anxiety drugs, and hormones like thyroid, testosterone or birth control pills.
A large number of medications are thought to be linked with hair loss. Here are a few main categories:
• Acne medications containing vitamin A (retinoids)
• Antibiotics and antifungal drugs
• Birth control pills
• Anticlotting drugs
• Cholesterol-lowering drugs
• Drugs that suppress the immune system
• Drugs that treat breast cancer
• Epilepsy drugs (anticonvulsants)
• High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
• Hormone replacement therapy
• Mood stabilizers
• Non-steroidal anti-inflammatory drugs (NSAIDs)
• Parkinson’s disease drugs
• Thyroid medications
• Weight loss drugs
Hair loss and chemotherapy: Chemotherapy often causes the more immediate type of hair loss because it interrupts the growth phase of the hair follicle. It tends to start around two weeks, but gets progressively worse in 4-8 weeks causing loss of scalp hair and other locations including eyebrows and eyelashes. Combinations of multiple chemotherapy drugs often cause more severe loss than those who are treated with only one drug. After chemotherapy, hair usually regrows although it may change in texture become more curly or straight, or it may remain thin even after chemotherapy is discontinued. Treatment with minoxidil and/or low level laser therapy can help regrow hair that is slow to return to normal.
It is always recommended to seek the advice and the evaluation of a qualified and experienced Hair Restoration Physician who can work with your other health care providers in order to help you diagnose and track your hair loss condition. Good communication with the doctor who prescribed the medication is also imperative to find out if the dosage can be reduced or stopped or if an alternative medication with fewer hair loss side effects could be substituted.
When hair loss is due to a medication you are taking, it is likely that hair growth will return to normal once the medication is discontinued. HairCheckTM measurements can scientifically track changes in hair growth in order to determine whether hair loss is stable, getting worse or improving. Treatments such as minoxidil in the form of RogaineTM or the prescription Formula 82M, finasteride/PropeciaTM, nutritional supplements and Low Level Laser Therapy, like the portable, powerful physician-prescribed LaserCapTM, are often used to help rejuvenate hair that has thinned out due to medications.
If the hair loss due to medications or genetic causes is severe, less invasive hair transplants using the no-scalpel, no-stitch harvesting process with NeoGraft FUETM can be performed to restore permanent, living and growing hair to the depleted area.
If hair loss is a concern of yours—no matter what the cause—or you are interested in maintaining the health of the hair that you have, expert advice and help are only a phone call or email away. Do you have a question about hair loss? Contact us for a consultation at 877-BAUMAN-9 or firstname.lastname@example.org or www.baumanmedical.com